Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 298, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 5:42 PM CDT for Andrew County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 5:42 PM CDT (22:42 UTC)
- Expired
- Sep 20, 2001, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Andrew County, MO
The radar
The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:08 PM CDT | Hail 1 | Amazonia, MO | |
| Sep 20, 6:25 PM CDT | Tornado F0 | St Joseph, MO | Brief tornado touchdown. No injuries or damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
581
WUUS53 KEAX 202242
SVRMCI
MOC003-202330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT THU SEP 20 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ANDREW COUNTY IN NORTHWEST MISSOURI
* UNTIL 630 PM CDT
* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER AMAZONIA...OR ABOUT 11 MILES NORTHWEST OF
ST JOSEPH...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAVANNAH AT 550 PM CDT
AVENUE CITY AT 555 PM CDT
ROCHESTER AT 605 PM CDT
COSBY AT 610 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4001 9493 3999 9463 3982 9463 3982 9488
3985 9493 3989 9493 3994 9502 4001 9500
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 15 hours 12 minutes earlier.
Area forecast discussion, Sep 20, 2:30 AM CDT, 15 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 AM CDT THU SEP 20 2001 MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW. SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT. SHUD SEE A WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE BY MID AFTERNOON. THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8 DEG CAPES 2500 J/KG LI/S AT LEAST 7. GOOD DIVERGENCE AT 200MB TOO. SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW. AND HIGH CHC POPS EVERYWHERE EXCEPT SERN ZONES. THE FARTHER SOUTH YOU GET... RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL GET THEIR LIKELY DURING THE EVENING HOURS. SHUD BE ABLE TO GO A LITTLE ABV GUID TEMPS FOR THIS AFTERNOON. WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES. ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM. NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT. WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN. .EAX... KS...NONE. MO...NONE. LVQ
In the hours before
Special weather statement, Sep 20, 1:00 PM CDT, 4 hours 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO 100 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS MUCH OF EASTERN KANSAS AS WELL AS NORTHERN AND CENTRAL MISSOURI. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...MAINLY BETWEEN 3 AND 9 PM. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY. DISCUSSION: A COLD FRONT WILL PUSH INTO EASTERN KANSAS AND NORTHWEST MISSOURI LATE THIS AFTERNOON THROUGH THIS EVENING. WARM MOIST AIR AHEAD OF THIS FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES INTO THE REGION. THIS FRONT IS EXPECTED TO MOVE INTO EASTERN MISSOURI BY MIDNIGHT...ENDING THE THREAT FOR THUNDERSTORMS. OUTLOOK: ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE PLAINS SATURDAY NIGHT AND SUNDAY. PRESENT INDICATIONS WOULD POINT TOWARDS CONDITIONS UNFAVORABLE FOR SEVERE WEATHER. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX MS
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:20 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 40 min |
| Sep 20, 6:06 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 39 min |
| Sep 20, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Saline | 51 min |
| Sep 20, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 51 min |
| Sep 20, 6:32 PM CDT | Tornado Warning | EAX | Andrew, Buchanan | 43 min |
| Sep 20, 6:47 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 58 min |
| Sep 20, 6:56 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 49 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.